Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I need your help.
Dec 3, 2001

Three weeks ago I was diagnosed HIV+. My last test was in January of 2001 which was negative. I suspect I may have been infected in June of this year. I have not had any ARS symptoms that I can recall. My viral load is non-detectable and my CD4 is 910. My doctor says these stats are highly unusual so soon after being infected. He has also said that perhaps my body has eradicated the virus. What do you think? Should I begin treatment? Continue to monitor the two? If so, how often? I am a wreck and any input would be helpful.

Response from Dr. Young

Thanks for your questions.

It is unusal to have someone with documented infection to have a undetectable viral load off treatment. This doesn't mean that it doesnt happen. I personally follow three patients in my office who have very similar tests: normal CD4 cells, undetectable viral loads, all have never been on antiretroviral treatments.

It would be improtant to confirm that you do have HIV-1 infection. One way to do this is to repeat the Western blot test, another is to obtain a HIV DNA PCR test- the later looks for the presence of the virus within blood cells. In practice, we do both for such persons.

As for starting treatment, I havent recommended starting antiretroviral therapy for persons with high (or normal) CD4 cell counts with undetectable viral loads. We do recommend to continue to monitor CD4 and viral loads every 3-4 months (at least for the first year-- maybe every 6 months thereafter if the VL remains undetectable); getting pneumococcal and hepatitis virus vaccinations wouldn't be a bad idea either.

Good luck, BY


Previous
Tingling in Hand
Next
Pneumonia vax - how often

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement